Alert archive / Florida / High Surf Advisories in 2018

High Surf Advisory 5, NWS Melbourne, FL

September 12, 2018Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Sep 12, 2018, 11:04 AM EDT for Volusia County, Florida. It took effect at Sep 12, 2018, 5:00 PM EDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2018, 11:04 AM EDT (15:04 UTC)
In effect from
Sep 12, 2018, 5:00 PM EDT
Expired
Sep 13, 2018, 8:00 PM EDT
In force
27 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 3.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WHUS42 KMLB 121504
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
1104 AM EDT Wed Sep 12 2018

...HIGH SURF ADVISORY FOR THE EAST CENTRAL FLORIDA COAST FROM 5 PM
THIS AFTERNOON THROUGH LATE THURSDAY EVENING...
...HIGH RISK OF RIP CURRENTS THROUGH 8 PM EDT THIS EVENING...

FLZ047-054-059-064-141-147-140300-
/O.NEW.KMLB.SU.Y.0005.180912T2100Z-180914T0300Z/
/O.CON.KMLB.RP.S.0024.000000T0000Z-180913T0000Z/
Southern Brevard County-Indian River-St. Lucie-Martin-
Coastal Volusia County-Northern Brevard County-
1104 AM EDT Wed Sep 12 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM
EDT THURSDAY...

The National Weather Service in Melbourne has issued a High Surf
Advisory, which is in effect from 5 PM this afternoon to 11 PM
EDT Thursday. 

* WAVES AND SURF...High surf will develop into late afternoon and
  this evening along the east central Florida beaches and continue
  through tonight into Thursday as large swells from Hurricane
  Florence make their way toward shore. The large and battering
  waves will make entering the surf hazardous for beach goers
  tonight and Thursday. The risk of strong rip currents will also
  continue into late week. 

* TIMING...The threat for strong rip currents will be present all
  day, however the risk will be highest during the afternoon due 
  to tidal effects. High surf is expected by this evening through 
  Thursday at east central Florida beaches.

* IMPACTS...Rip currents will be dangerous and life threatening
  today! Numerous water rescues have occurred over the past
  several days, with even stronger rip current conditions expected
  today! Building surf this evening into Thursday will be
  hazardous to beach goers. The large waves can knock you down and
  make you susceptible to being caught in a rip current.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Only swim near a lifeguard. If caught in a rip current, 
relax and float. Don't swim against the current. If able, swim in 
a direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

&&

$$

Volkmer
3 follow-up statements
261 
WHUS42 KMLB 130121
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
921 PM EDT Wed Sep 12 2018

...HIGH SURF ADVISORY FOR THE EAST CENTRAL FLORIDA COAST THROUGH 
LATE THURSDAY EVENING... 

FLZ047-054-059-064-141-147-131000-
/O.CON.KMLB.SU.Y.0005.000000T0000Z-180914T0300Z/
Southern Brevard County-Indian River-St. Lucie-Martin-
Coastal Volusia County-Northern Brevard County-
921 PM EDT Wed Sep 12 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT
THURSDAY...

* WAVES AND SURF...High surf along the east central Florida
  beaches will continue through tonight into Thursday as large
  swells from Hurricane Florence make their way toward shore. The
  large and battering waves will make entering the surf hazardous
  for beach goers through Thursday. The risk of strong rip 
  currents will also continue into late week. 

* TIMING...High surf is expected to continue tonight through
  Thursday at east central Florida beaches. Minor beach erosion
  will be possible during the times of high tide, which will occur
  between 10 PM to Midnight tonight and again around 11 AM to Noon
  Thursday. The threat for strong rip currents will be present
  through late week, however the risk will be highest during the
  the afternoon hours due to tidal effects.

* IMPACTS...Rip currents will be dangerous and life threatening
  through late week! Numerous water rescues have occurred over the
  past several days. Building surf through Thursday will be 
  hazardous to beach goers. The large waves can knock you down and
  make you susceptible to being caught in a rip current. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Only swim near a lifeguard. If caught in a rip current,
relax and float. Don't swim against the current. If able, swim in
a direction following the shoreline. If unable to escape, face
the shore and call or wave for help.

&&

$$
001 
WHUS42 KMLB 130727
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
327 AM EDT Thu Sep 13 2018

FLZ047-054-059-064-141-147-140300-
/O.NEW.KMLB.RP.S.0025.180913T0727Z-180914T0000Z/
/O.CON.KMLB.SU.Y.0005.000000T0000Z-180914T0300Z/
Southern Brevard County-Indian River-St. Lucie-Martin-
Coastal Volusia County-Northern Brevard County-
327 AM EDT Thu Sep 13 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

The National Weather Service in Melbourne has issued a High Rip
Current Risk, which is in effect through this evening. 

* WAVES AND SURF...High surf along the east central Florida
  beaches will continue today as large swells from Hurricane
  Florence make their way toward shore. The large and battering
  waves will make entering the surf hazardous for beachgoers 
  today. The risk of strong rip currents will continue into the 
  weekend.

* TIMING...Minor beach erosion will be possible during the time
  of high tide, which will occur between 10 am and noon. The 
  threat for strong rip currents will be present through late 
  week, however the risk will be highest during the the afternoon 
  hours due to tidal effects. 

* IMPACTS...Rip currents will be dangerous and life threatening
  through late week! Numerous water rescues have occurred over the
  past several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs. 

&&

$$

Ulrich
844 
WHUS42 KMLB 131948
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
348 PM EDT Thu Sep 13 2018

FLZ047-054-059-064-141-147-140000-
/O.EXT.KMLB.SU.Y.0005.000000T0000Z-180914T0000Z/
/O.CON.KMLB.RP.S.0025.000000T0000Z-180914T0000Z/
Southern Brevard County-Indian River-St. Lucie-Martin-
Coastal Volusia County-Northern Brevard County-
348 PM EDT Thu Sep 13 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WAVES AND SURF...High surf along the east central Florida
  beaches will continue into early evening as moderate to large 
  swells from Hurricane Florence make their way toward shore. The 
  large waves will make entering the surf hazardous for beachgoers
  today. The risk of strong rip currents will continue into the 
  weekend. 

* TIMING...Minor beach erosion will be possible during the time of
  high tide. The threat for strong rip currents will be present 
  through late week, however the risk will be highest during the 
  the afternoon hours due to tidal effects. 

* IMPACTS...Rip currents will be dangerous and life threatening 
  through late week! Numerous water rescues have occurred over 
  the past several days. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

&&

$$

VOLKMER

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Sep 12, 10:45 AM EDT, 19 minutes earlier.

Area forecast discussion, Sep 12, 10:45 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1045 AM EDT Wed Sep 12 2018

...Boating/Surf Zone Conditions to Deteriorate Rapidly This
Afternoon and Tonight...

.DISCUSSION...
Latest RAP40 analysis shows broad ridging extending from the Mid
Atlc into the Deep South, steering Major Hurricane Florence steadily
toward the Carolina Coast. Interaction between these two WX systems
is generating a deep 10-15KT NErly flow acrs the FL Peninsula,
confirmed by lcl wind wind profilers. Climatologically, NE flow
patterns tend to result in low tsra coverage acrs east central FL.
Morning RAOBs show fairly high moisture acrs the region with PWat
values btwn 1.75"-2.00"...RAP40 estimating values closer to 2.00"-
2.25", suggesting high rainfall chances. Much of this moisture,
however, is trapped abv the H50 lvl in the form of mid/upr lvl
debris cloud generated by a tropical disturbance over the Yucatan
region. Furthermore, mid lvls are fairly dry as RAP40 indicated avg
H85-H50 dewpoint depressions btwn 5-7C.

Regional dynamic support is quite weak as the FL Peninsula has
become sandwiched btwn Hurricane Florence and the tropical
disturbance to the SW. Peripheral subsidence btwn both of these
systems will tend to suppress vertical motion this aftn. Indeed, H85-
H30 omega/vorticity and H30-H20 divergence fields are quite weak or
even neutral. Mid lvl temps are not providing much in the way of
thermodynamic instability either. In fact, H70 temps have warmed to
arnd 10C, a value that is indicative of a mid lvl thermal ridge. H50
temps btwn -6/-7C do not indicate a particularly unstable mid lvl as
lapse rates thru the H85-H50 lyr are hovering arnd 5.5C/KM.

Despite near full sun over much of the CWA this mrng, the limited
low lvl moisture and mid lvl instability, and deep lyr NE flow, PoPs
will be on the low side this aftn. Low end chc PoPs over the
interior are a good bet...coastal regions should see the east coast
sea breeze push far enough inland before convective triggers are
met...slgt chc PoPs here.

The long period swell train generated by Hurricane Florence will
increase substantially this aftn with seas expected to reach 5-7FT
nearshore and 6-8FT offshore. Rough surf and a High Rip Current
Threat will persist along area beaches. Conds not meeting High Surf
Advisory criteria as of yet, but conds are inevitable. Anticipate
the HSA by mid aftn.

&&

.AVIATION...Thru 13/12Z.
Sfc Winds: Thru 13/00Z...N/NE 6-10KTS. Btwn 13/01Z-13/04Z...bcmg
N/NW AOB 3KTS.

Vsbys/WX/Cigs: Btwn 12/16Z-12/24Z...interior sites chc MVFR
shras/IFR tsras...coastal sites slgt chc MVFR shras. Btwn 13/00Z-
13/03Z...W of KOBE-KLEE slgt chc MVFR shras/IFR tsras.

&&

.MARINE...
Large swells generated by Hurricane Florence are beginning to impact
the region as seas at Buoy010 have increased from arnd 5FT at
daybreak to arnd 8FT by late mrng. This swell train will continue to
build into the lcl Atlc with seas expected reach 5-7FT nearshore and
6-8FT offshore by late aftn. Seas will cont to build overnight,
reaching 7-10FT nearshore and up to 12FT offshore late tonight into
Thu. Very dangerous conditions will dvlp at lcl inlets, particularly
during the outgoing tide. Breaking waves of 6-8FT in the surf zone
are expected.  While current sea conds are not meeting SCA criteria,
they are inevitable. Will go ahead and hoist the SCA for seas
starting at 18Z, contg thru 09Z Fri.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Bragaw/Volkmer
Hazardous weather outlook, Sep 12, 5:23 AM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
523 AM EDT Wed Sep 12 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122130-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
523 AM EDT Wed Sep 12 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Developing northeast flow will lead to a low coverage of
afternoon lightning storms today, with isolated activity expected
to develop mainly over the interior. Storm motion will be to the
south and west at around 10 mph. The primary storm threats will be
lightning strikes, wind gusts of up to 40 mph, and locally heavy
rain.

.RIP CURRENT IMPACT...
Building long period swells from Hurricane Florence will generate
rough surf and a high risk of life threatening rip currents along
the beaches of east central Florida. The threat will be present
all day, however the risk will be particularly high from about 130
PM through 730 PM, surrounding the time of low tide. Check with
your local beach patrol for additional information about ocean
hazards.

.WIND AND SEA IMPACT...
Large long-period easterly swells from Major Hurricane Florence
will build notably this afternoon and tonight, up to 6 to 8 feet
near the coast and 10 to 12 feet offshore. As a result, boating
conditions will become increasingly hazardous, particularly near
inlets during the outgoing tides. Small craft should exercise
caution.

.COASTAL FLOOD IMPACT...
Breaking waves in the surf zone will build to 6 to 8 feet tonight
as long period swells increase. Minor beach erosion is possible
near the times of high tide.

.MARINE THUNDERSTORM GUST IMPACT...
Gusty winds in excess of 30 knots are possible in isolated
thunderstorms this afternoon, mainly over inland lakes. Storm
motion will be toward the south and west at around 10 mph.

.RIVER FLOOD IMPACT...
The Saint Johns River remains in Action Stage just south of Lake
Harney near Geneva as well as at Astor. Little change in the river
levels are expected this week.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Isolated to scattered afternoon and evening thunderstorms are
expected. The main storm threats will be frequent cloud to ground
lightning strikes, gusty winds, and heavy downpours producing
ponding of water in urbanized and poorly drained areas.

Major Hurricane Florence is expected to approach the Carolina
coast on Thursday. Florence is forecast to remain northeast of the
area so Tropical Storm force winds are not expected at this time;
however, long period swells will continue to impact the surf zone
and adjacent Atlantic waters resulting in hazardous beach and
boating conditions through the end of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Ulrich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:00 AM EDTRip Current StatementMLBVolusia15 hr
Sep 12, 10:52 AM EDTSmall Craft Advisory for Hazardous SeasMLB41 hr

Nearby

High Surf Advisories in Florida, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.